Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 11 of 11 Posts
G

·
Discussion Starter · #1 ·
TO: TYThanks so much for the advice about magnesium. I also get nauseated with MOM but I will look for another form of Magnesium supplement.KHB43This is my first time writing. I am glad to find a "support group". I feel like IBS controls my life. I have been through all the tests and told it must be IBS because all they could find is very spastic intestines. So the Dr. put me on Levbid. I have been on it for 3 years. It causes fewer episodes, but I still have them at least once a week and they are so painful. I am chronically constipated. I wonder if the Levbid makes the constipation worse? I use Metamucil and fiber supplements. With them I have a BM every 3 days. Without them I never do. My stools are always very hard and hard to pass. Also, I am always bloated. I look like I am 6 months pregnant! I can't wear pantyhose, even the largest plus sizes, because it binds and causes me pain. I also can't wear pants without elastic. I would like to know if others have the bloating and if there is anything that helps with it. Lately I also noticed my skin on my lower abdomen area is discolored - looks like dark horizontal lines. Has anyone else had that? I am so tired all the time. I had a blood test and was told I am anemic. I take an iron tablet everyday, but it is not working. They will do a uterine biopsy on me next week. I am so depressed because I feel so sick and tired all the time, and miss out on so many activites because of IBS. It is such a struggle just to get through each day. Thanks for letting me vent.------------------KHB43[This message has been edited by KHB43 (edited 10-16-2001).]
 

·
Registered
Joined
·
1,781 Posts
I haven't found much that helps with the bloating except avoiding too much pasta, breads, etc. (esp bagels).But as for very hard stools that are difficult to pass, I recommend taking magnesium supplements. I'm sure you've heard of MOM (milk of magnesia) and it works just like that without any added chemicals. For me it really helps. The RDA is 400mg, but with my docs permission, I take up to 750mg a day. I haven't had any adverse side effects, but some people have a problem with nausea (one person it was to the point where she can't take mag). I've found taking it with meals is the best option for me to avoid any nausea.Sure hope this helps!Ty
 

·
Registered
Joined
·
72 Posts
I have a question: taking MOM every day, doesn't make you addicted? My fear is to come to a day that nothing will work for meThanks for the replytake care
 

·
Registered
Joined
·
423 Posts
I am probably the person Ty was mentioning re: the magnesium sensitivity. I tried everything I could to continue to take it because it was great for my C. I just couldn't stand the nausea. I just gave up when I spent over an hour in the Sears bathroom heaving. I have no idea why I couldn't handle it but I just couldn't. Morning sickness couldn't be worse than what I was feeling. Just be aware that if you start feeling nausea from the supplements, you may not be able to tolerate it either. I agree that trying it early in the day with food is your best bet.Good luck and I hope you can take it and that it helps you.Sabry, I doubt you could become addicted. I suppose anything could become psychologically addictive but I'm sure it isn't habit forming. It just may become less effective over time or there may be long term side effects.P.[This message has been edited by plm123 (edited 10-19-2001).]
 
G

·
Discussion Starter · #5 ·
I was told by an emergency room doctor that MOM is not addictive - he also recommended I take it daily to avoid constipation - but I also had the same experience of being very nauseous after taking it and I just couldn't handle it. Has anyone tried the ground Psyllium Husks or the Cascar Sagrada? Just wondering if anyone had side effects from those before I spend money buying them! (I have a whole cabinet of things I bought that either didn't work for me or my system couldn't tolerate!) Thanks.------------------KHB43
 

·
Registered
Joined
·
1,781 Posts
I don't believe MOM is habit-forming, but I know for sure taking strait mag tablets are not.Just an FYI - Cascara Sagrada is an herbal laxative and can cause dependency. But if you don't plan on taking it on a regular basis, I've heard of people having good results when they just needed to get things moving.Ty
 

·
Registered
Joined
·
72 Posts
Psyllium husks is good for me, i take it in capsules since the powder has a taste not so nice....and the one who has orange flavor I can not tolerate. But the caps are ok, just remeber to take them with lot of waterbye
 

·
Registered
Joined
·
495 Posts
Hi: are you aware that iron supplements can cause constipation? I used to be normal, that is without constipation 20 years ago and I took iron pills for anemia and got constipated. You should discuss the problem with your physician. I used to take MOM daily until it made me deathly ill. the supplements do not have any ill effects. I still take MOM once a month. It is odd but it makes me shaky. I thought that would go away if I didn't take it every day but it still occurs even though I don't take it that often. It is however, the only thing that works. .
 
G

·
Discussion Starter · #9 ·
The iron supplement my doctor has me on is FE Slow which is suppose to be better than regular iron as far as not causing constipation, but I really don't know if it is or not. ------------------KHB43
 

·
Registered
Joined
·
249 Posts
Hi KHB43. I like the title of your post, it explains the way I feel too.I don't do the MOM cuz it made me sicker than sick the first time I tried it. I mean I just puked and puked, my skin seemed to turn yellow too, really strange. BUT anyway, what I wanted to address was the dark areas on your lower abdomen. Do you use a heating pad at all? I know that I use one almost every night and sometimes throughout the day if I'm in pain. I have the same discoloration that you described in your previous post but I figured it was due to the overuse of my heating pad. And horizontal lines are exactly the way to describe mine. Maybe, I dunno. I'm interested to find out....Do you have a hard time digesting normal fiberous foods? I do, big time! If it's got just a minimal amount of fiber I bloat all up terribly and my gas is horrible. Well, good luck and please let me know whether or not you use a heating pad....
Take care,Megan
 
G

·
Discussion Starter · #11 ·
Hi Megan,Thanks for your reply. I do use a heating pad all the time - so I bet that is what is causing the discoloration! It is a relief to me to hear that someone else has noticed that. You can't believe all the thoughts that go through my head about what could be wrong with me! I am bloated all the time - it seems like I can't eat anything without bloating up. I look like I am 6 months pregnant! I also look at least 20 pounds heavier than I actually am. Not fun but I have learned to live with it. I wouldn't even care about that if I could just feel better. But just being able to talk to people who understand on this bulletin board is helping my mental outlook enormously! Take care. ------------------KHB43
 
1 - 11 of 11 Posts
Top